Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Wichita, KS

April 19, 2017Ellsworth County, McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 7:35 PM CDT for Ellsworth County, McPherson County, Saline County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 7:35 PM CDT (00:35 UTC)
Expired
Apr 19, 2017, 8:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Ellsworth County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KICT 200035
SVRICT
KSC053-113-169-200130-
/O.NEW.KICT.SV.W.0054.170420T0035Z-170420T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
735 PM CDT WED APR 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern McPherson County in central Kansas...
  Southeastern Ellsworth County in central Kansas...
  Southern Saline County in central Kansas...

* Until 830 PM CDT

* At 734 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Kanopolis, moving east at 20 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Trained weather spotters have reported 2 inch hail near 
           Kanopolis. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Salina, Lindsborg, Kanopolis, Marquette, Assaria, Geneseo,
  Brookville, Smolan, Falun, Bridgeport, Kanopolis Lake, Kanopolis
  State Park and Kipp.

This includes Interstate 135 between Mile Markers 68 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3879 9741 3843 9765 3852 9793 3852 9832
      3870 9822 3877 9804
TIME...MOT...LOC 0034Z 290DEG 18KT 3866 9802 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

METZGER
1 follow-up statement
627 
WWUS53 KICT 200057
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
757 PM CDT WED APR 19 2017

KSC053-113-169-200130-
/O.CON.KICT.SV.W.0054.000000T0000Z-170420T0130Z/
McPherson KS-Ellsworth KS-Saline KS-
757 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN MCPHERSON...SOUTHEASTERN ELLSWORTH AND SOUTHERN
SALINE COUNTIES...

At 755 PM CDT, a severe thunderstorm was located near Marquette, or
11 miles west of Lindsborg, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters have reported hail as large as 1 
         and a half inch.   

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Salina, Lindsborg, Kanopolis, Marquette, Assaria, Geneseo,
Brookville, Smolan, Falun, Bridgeport, Kanopolis Lake, Kanopolis
State Park and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. While this storm has decreased some in intensity, this 
is still a dangerous storm.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3879 9741 3843 9765 3852 9793 3852 9832
      3870 9822 3877 9804
TIME...MOT...LOC 0055Z 290DEG 18KT 3862 9788 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:14 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 19, 7:14 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Wed Apr 19 2017

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Wed Apr 19 2017

Expecting thunderstorms to develop rapidly along the cold front
around 5pm for Central Kansas, as it continues to move southward and
cooler mid-level air approaches from the west to weaken the cap.
Severe weather is likely with upper level jet winds now spreading
east overtop the unstable airmass which will boost wind shear
values. This combined with very steep mid-level lapse rates could
result in large hail greater than 2 inches, as long storms can stay
discrete long enough before they transition to a line and anvil
seeding begins. Damaging winds will become the primary threat as the
storms transition into a line. There is a small chance for a tornado
to occur before sunset if a thunderstorm outflow boundary moves
perpendicular to the frontal boundary and a strong updraft develops
over that intersection of the two boundaries.

Surface high pressure will build into the area on Thursday with rain
showers tapering off across Southeast Kansas by Thursday afternoon.
Daytime highs will be cooler than Wednesday and closer to seasonal
averages. Meanwhile the next weather system is currently offshore
from the Northwest coastline and will move southeast across the
Rockies on Thursday night. Showers/embedded thunderstorms will
spread northward from Oklahoma into Kansas ahead of this weather
system for late Thursday night. The showers/storms look to become
more numerous during the day on Friday/Friday night as low-level
moisture transport increases ahead of deepening upper level PV wave,
especially for locations south of highway 54. Some of those
locations could see heavy rainfall at times with amounts of 1 to 3
inches possible, this combined with tonights and Thursday morning
rainfall could push the one to three day totals into the 2-4 inch
range with some locally higher amounts possible. Minor flooding and
rises on rivers across Southeast Kansas are conceivable, therefore
we will hoist a flood watch for late Thursday night-Friday night.

The wind shear will be very strong ahead of the main PV wave Friday
afternoon over Southeast Kansas but elevated instability is limited,
however the strong upper level forcing ahead of the PV wave itself
could still generate a few strong thunderstorms. Daytime
temperatures will be cool and below normal on Friday as the surface
front remains south of the area. The cool below normal temperatures
will continue into Saturday as rain showers quickly dwindle over
Southeast Kansas Saturday morning.

.LONG TERM...(Sunday through Wednesday)
Issued at 303 PM CDT Wed Apr 19 2017

Modest upper level riding will develop over the central plains on
Sunday with a deep meridional trough digging across the Southeast
states on Monday. This will sweep out all of remaining rich gulf
moisture from the entire US and push it all the way into the
southern areas of the Gulf of Mexico region. Therefore confidence is
high that dry weather will prevail on Sunday into early next week
before some recovery of moisture pushes back northward for
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 713 PM CDT Wed Apr 19 2017

Scattered thunderstorms, some of which will be strong/severe with
large hail, damaging winds and heavy rainfall, will continue
propagating southeast into south-central and eventually southeast
Kansas this evening and overnight, along a southeastward moving
cold front. Thinking the greatest threat for severe weather will
be generally along/northwest of Flint Hills before midnight.
Included TEMPO groups for +TSRA at Salina and Great Bend; imagine
I'll eventually need to do the same at Hutchinson, Wichita and
Chanute. Breezy north winds and clearing skies expected once the
storms pass, prevailing through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  68  50  55 /  70  10  40  90
Hutchinson      51  68  48  53 /  70   0  20  80
Newton          51  67  48  54 /  70  10  20  80
ElDorado        53  68  50  55 /  70  20  30  90
Winfield-KWLD   55  67  51  56 /  70  20  50  90
Russell         47  70  47  54 /  30   0  10  70
Great Bend      48  70  47  52 /  40   0  20  80
Salina          49  69  48  55 /  60   0  10  70
McPherson       50  68  47  53 /  70   0  20  80
Coffeyville     58  66  53  60 /  60  60  70  90
Chanute         56  66  51  57 /  70  60  40  90
Iola            55  67  50  57 /  70  50  30  80
Parsons-KPPF    57  66  52  58 /  70  60  60  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Thursday night through Saturday morning
for KSZ069-083-092>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Wed Apr 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong winds will continue through the late afternoon hours. Please
see the latest wind advisory in effect.

Thunderstorms will develop and affect central Kansas through the
evening hours and then form a line of storms and continue to move
southward. The greatest risk for severe storms is expected across
central Kansas and portions of south central Kansas. The primary
threats will be large hail around two inches and damaging winds to
70 mph. A brief tornado is also possible until sunset over central
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another powerful storm system will affect the area Thursday night
through Saturday. A few strong storms will be possible on Friday
afternoon and evening, generally east of the Kansas turnpike.
Excessive rainfall and minor lowland flooding is likely Friday and
Friday night across much of the area, including significant rises on
some rivers and creeks. See latest flood watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the late evening hours across
central Kansas today.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 19, 6:48 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             5 NW ELLSWORTH          38.79N 98.29W
04/19/2017  E2.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 W ELLSWORTH           38.74N 98.27W
04/19/2017  E1.25 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

            HALF DOLLAR SIZE HAIL REPORTED AT 9TH AND OLD 40 WEST OF
            ELLSWORTH.

&&

CDJ
Local storm report, Apr 19, 7:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             ELLSWORTH               38.74N 98.23W
04/19/2017  E1.00 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

&&

CDJ
Local storm report, Apr 19, 7:10 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 SW KANOPOLIS          38.69N 98.18W
04/19/2017  E1.25 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

RBL
Local storm report, Apr 19, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             ELLSWORTH               38.74N 98.23W
04/19/2017  E1.25 INCH       ELLSWORTH          KS   PUBLIC

&&

CDJ
Local storm report, Apr 19, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 NW KANOPOLIS          38.72N 98.17W
04/19/2017  E1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:06 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice54 min
Apr 19, 7:45 PM CDTSevere Thunderstorm WarningICTSaline36 min
Apr 19, 7:48 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice57 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningICTMcPherson21 min
Apr 19, 8:41 PM CDTSpecial Weather StatementICTRice34 min
Apr 19, 8:48 PM CDTSpecial Weather StatementICTMcPherson27 min
Apr 19, 9:00 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice45 min
Apr 19, 9:23 PM CDTSpecial Weather StatementICTMarion37 min
Apr 19, 9:39 PM CDTSpecial Weather StatementICTHarvey36 min
Apr 19, 9:43 PM CDTSpecial Weather StatementICTReno32 min
Apr 19, 10:24 PM CDTSpecial Weather StatementICTKingman, Reno51 min
Apr 19, 10:59 PM CDTSpecial Weather StatementICTKingman, Reno46 min
Apr 19, 11:43 PM CDTSpecial Weather StatementICTHarvey, Kingman, Sedgwick47 min
Apr 20, 12:04 AM CDTSpecial Weather StatementICTButler26 min
Apr 20, 1:35 AM CDTSpecial Weather StatementICTWoodson40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.